Open Access
Translator Disclaimer
1996 Finite speed of propagation and continuity of the interface for thin viscous flows
Francisco Bernis
Adv. Differential Equations 1(3): 337-368 (1996).

Abstract

We consider the fourth-order nonlinear degenerate parabolic equation $$ u_t+(|u|^n u_{xxx})_x=0 $$ which arises in lubrication models for thin viscous films and spreading droplets as well as in the flow of a thin neck of fluid in a Hele-Shaw cell. We prove that if $0<n<2$ this equation has finite speed of propagation for nonnegative ``strong" solutions and hence there exists an interface or free boundary separating the regions where $u>0$ and $u=0$. Then we prove that the interface is Hölder continuous if $1/2<n<2$ and right-continuous if $0<n\leq 1/2$. Finally we study the Cauchy problem and obtain optimal asymptotic rates as $t\to\infty$ for the solution and for the interface when $0<n<2$; these rates exactly match those of the source-type solutions. If $0<n<1$ the property of finite speed of propagation is also proved for changing sign solutions.

Citation

Download Citation

Francisco Bernis. "Finite speed of propagation and continuity of the interface for thin viscous flows." Adv. Differential Equations 1 (3) 337 - 368, 1996.

Information

Published: 1996
First available in Project Euclid: 25 April 2013

zbMATH: 0846.35058
MathSciNet: MR1401398

Subjects:
Primary: 35K65
Secondary: 35K55 , 35R35

Rights: Copyright © 1996 Khayyam Publishing, Inc.

JOURNAL ARTICLE
32 PAGES


SHARE
Vol.1 • No. 3 • 1996
Back to Top